Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Oncol. 1990;1(3):183-8.

The magnitude of endocrine effects of adjuvant chemotherapy for premenopausal breast cancer patients. The International Breast Cancer Study Group.

Abstract

We analysed the incidence of amenorrhoea and its association with outcome in a cohort of 1127 premenopausal women with breast cancer randomized to International Trial V (formerly Ludwig V). For 552 patients without axillary lymph node involvement, one course of perioperative cytotoxic drugs was compared with no-adjuvant chemotherapy. For 575 patients with node-positive disease, a single course of cytotoxic chemotherapy was compared with a prolonged treatment (6 or 7 courses). Amenorrhoea was defined as having no menstrual bleeding for a 3-month interval within the first 9 months after surgery. Amenorrhoea was observed in 21% of the 199 patients with node-negative breast cancer who received no adjuvant therapy, 31% of the 353 node-negative patients who had a single course of cytotoxic therapy, 31% of the 188 patients with node-positive disease who had the same short-duration therapy, and 68% of the 387 node-positive patients who had a prolonged adjuvant therapy. Amenorrhoea was associated with an increased disease-free survival (DFS) only in the patients with prolonged cytotoxic therapy: 4-year DFS % (+/- s.e.) was 68% +/- 3% vs. 61% +/- 5% for the amenorrhoea and the no-amenorrhoea groups, respectively, (p = 0.05). In contrast, the comparison between prolonged therapy and one single course among node-positive patients showed a much larger treatment effect (4-year DFS 66% vs. 38%, p less than 0.0001). We conclude that although cytotoxics-induced amenorrhoea is associated with a better outcome, it is unlikely that this form of endocrine manipulation is the main mechanism of response to adjuvant systemic chemotherapy.

PMID:
2261364
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center